Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Midland/Odessa, TX

May 7, 2014Martin County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 7, 2014, 11:52 PM CDT for Martin County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2014, 11:52 PM CDT (04:52 UTC)
Expired
May 8, 2014, 12:30 AM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3735 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WWUS84 KMAF 080452
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1152 PM CDT WED MAY 7 2014

TXZ051-080530-
MARTIN-
1152 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN MARTIN COUNTY UNTIL 1230 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF TARZAN AT 1153
PM CDT...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3251 10191 3252 10171 3242 10171 3230 10171
      3221 10200 3228 10218
TIME...MOT...LOC 0453Z 228DEG 33KT 3227 10202

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 7, 11:49 PM CDT, 3 minutes earlier.

Area forecast discussion, May 7, 11:49 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 PM CDT Wed May 7 2014

.AVIATION...

VFR conditions will prevail next 24 hours as a Pac front moves
thru the area, veering winds to the W-NW.

&&

.PREV DISCUSSION... /ISSUED 923 PM CDT Wed May 7 2014/

DISCUSSION...
Have cancelled RFW across the most of the Basin. Will take another
look at rest of RFW around 1030 AM.

PREV DISCUSSION... /ISSUED 656 PM CDT Wed May 7 2014/

AVIATION...
00Z TAF issuance...
The main aviation concern for the next 24 hours will be strong
erratic winds and lightning due to high-based convective activity
this evening and overnight. Over the last hour, area thunderstorms
have resulted in strong winds at MAF, decreasing vsbys down to 2SM
at times. An AWW remains in place for MAF until 0030Z but will
need to reissue if current conditions persist. Will continue the
mention of strong winds, lower vsbys and -TSRA in a tempo for the
next few hours and will amend when needed according to radar
trends. For now, it looks as though most of the activity will
remain east of all the other TAF sites but convection could
increase near MAF and possibly FST later tonight as the dryline
retreats westward. The dryline is currently east of all terminals
and gusty southwest winds around 15-20kts sustained can be
expected through 08/02Z. Otherwise...westerly winds begin to
increase mid to late morning Thursday with mostly clear skies
expected.

PREV DISCUSSION... /ISSUED 251 PM CDT Wed May 7 2014/

DISCUSSION...

An upper level trough is approaching the region today with upper
lift increasing ahead of the trough.  A lee surface trough is again
developing across West Texas and eastern New Mexico this afternoon
with gusty southwest winds across the CWA.  Temperatures today will
be similar or a couple of degrees cooler than yesterday as heights
fall over the area.  An upper level jet associated with the base of
the upper trough is moving over the region causing higher winds to
mix down to the surface.  A High Wind Warning is in effect for the
Guadalupe Mountains and a Wind Advisory is in effect for the
southeast New Mexico plains, Van Horn and Highway 54 Corridor, Davis
Mountains, Marfa Plateau, and southeastward to the Big Bend area
this afternoon and evening.  A dryline has developed across the far
eastern CWA this afternoon and is expected to retrograde westward
this evening.  Strong to severe thunderstorms will be possible along
and east of the dryline with CAPE values over 2000 J/kg and 0 to 6
km bulk shear vectors around 45 to 50 kts.  A severe thunderstorm
watch has been issued for Mitchell and Scurry Counties.  A cumulus
field has already started to develop across the area with
thunderstorms beginning to develop to the northeast of the CWA.

Showers and thunderstorms will move out of the area Thursday morning
with west winds and cooler temperatures prevailing across the area
during the day as the upper trough moves over the central conus.  On
Friday, a shortwave associated with the upper trough will move over
the Big Bend area possibly producing some convection but it will
likely remain south and east of the CWA.  Temperatures will warm up
slightly on Friday but will warm up even more on Saturday as a
surface trough becomes established under west southwest flow aloft.
Another upper level trough will approach the region on Sunday and
the base of the trough will move over the area on Monday.  A dryline
will develop across the area late Sunday evening with thunderstorms
possibly developing during the overnight hours. This will occur
ahead of a cold front associated with the upper trough that is
expected to move into the CWA on Monday.  Temperatures on Monday
will cool to slightly below average and will be cooler for Tuesday
as well.

FIRE WEATHER...

Winds have been slow to increase across the area today, we are are
finally seeing critical fire weather conditions at several observing
locations. Most of the locations are in low end or marginal Red Flag
criteria, but with such very dry fuels the broad warning seems
warranted and will let it run its course through this evening. There
will poor humidity recovery tonight, but the upper trough bringing
the gusty winds today will be moving east tomorrow allowing for
lighter winds. The only location that should be in Red Flag Warning
Thursday will be the Guadalupe Mountains which have been upgraded.
Very dry air will remain in place through the weekend so the fire
weather forecast will be mainly one of winds, which are expected to
remain below 20 mph as the jet stream holds well to the north.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     RED FLAG WARNING from 11 AM to 9 PM MDT Thursday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.

TX...HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     RED FLAG WARNING from 11 AM to 9 PM MDT Thursday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

&&

44
Hazardous weather outlook, May 7, 3:03 PM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT WED MAY 7 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
303 PM CDT WED MAY 7 2014 /203 PM MDT WED MAY 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL TO EXTREME FIRE WEATHER CONDITIONS ARE ONCE AGAIN FORECAST
FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. THE GREATEST THREAT FOR
RAPID TO EXTREME FIRE GROWTH AND SPREAD WILL BE FROM THE DAVIS AND
GUADALUPE MOUNTAINS NORTH AND EAST ACROSS ALL OF SOUTHEASTERN NEW
MEXICO AND MUCH OF THE PERMIAN BASIN OF WEST TEXAS. A RED FLAG
WARNING IS IN EFFECT THROUGH THIS EVENING FOR ALL OF WEST TEXAS
AND SOUTHEAST NEW MEXICO.

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE
POSSIBLE THIS AFTERNOON AND EVENING IN THE GUADALUPE MOUNTAINS. A
HIGH WIND WARNING IS IN EFFECT. THESE HIGHER WINDS MAY DEVELOP
EAST AND SOUTH INTO THE ADJACENT PLAINS...AS WELL AS THE
DAVIS...APACHE...AND CHISOS MOUNTAINS... WHERE SOUTHWEST WINDS 25
TO 35 MPH CAN BE EXPECTED. A WIND ADVISORY IS IN EFFECT FOR
THESE AREAS.

SEVERE THUNDERSTORM WATCH 123 HAS BEEN ISSUED FOR THE WESTERN LOW
ROLLING PLAINS. LARGE HAIL AND STRONG WINDS ARE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN THURSDAY
IN THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...EMERGENCY
MANAGERS AND FIRE DEPARTMENTS SHOULD BE PREPARED FOR SIGNIFICANT
FIRE POTENTIAL WEDNESDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 7, 9:33 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT WED MAY 7 2014

TXZ070-080300-
REAGAN-
933 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REAGAN COUNTY UNTIL 1000 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF EAST CENTRAL
REAGAN COUNTY AT 933 PM CDT...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3158 10129 3142 10127 3121 10129 3134 10149
TIME...MOT...LOC 0233Z 220DEG 31KT 3135 10134
Special weather statement, May 7, 11:10 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1110 PM CDT WED MAY 7 2014

TXZ061-080445-
ECTOR-
1110 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ECTOR COUNTY UNTIL 1145 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF WEST ODESSA AT
1110 PM CDT...MOVING NORTHEAST AT 40 MPH.

THIS STORM MAY IMPACT WEST ODESSA AND ODESSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3205 10253 3200 10230 3179 10230 3173 10251
      3186 10266
TIME...MOT...LOC 0410Z 224DEG 36KT 3186 10250
Special weather statement, May 7, 11:13 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1113 PM CDT WED MAY 7 2014

TXZ050-051-080445-
MARTIN-ANDREWS-
1113 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN ANDREWS AND WESTERN MARTIN COUNTIES UNTIL 1145 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 17 MILES WEST OF TARZAN AT 1114 PM
CDT...MOVING NORTHEAST AT 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3251 10215 3249 10178 3222 10197 3211 10226
      3223 10239
TIME...MOT...LOC 0414Z 220DEG 40KT 3226 10223
Special weather statement, May 7, 11:34 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1134 PM CDT WED MAY 7 2014

TXZ050-051-061-062-080500-
ECTOR-MARTIN-MIDLAND-ANDREWS-
1134 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN ECTOR...NORTHWESTERN MIDLAND...
SOUTHEASTERN ANDREWS AND SOUTHWESTERN MARTIN COUNTIES UNTIL MIDNIGHT
CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 13 MILES WEST OF
MIDLAND AIRPARK AT 1134 PM CDT...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3209 10232 3213 10219 3222 10196 3194 10207
      3205 10241
TIME...MOT...LOC 0434Z 226DEG 32KT 3209 10222
Special weather statement, May 7, 11:49 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 PM CDT WED MAY 7 2014

TXZ061-062-080515-
ECTOR-MIDLAND-
1149 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL MIDLAND AND EASTERN ECTOR COUNTIES UNTIL
1215 AM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
SOUTHEAST OF ODESSA AT 1149 PM CDT...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL IMPACT ODESSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3195 10238 3203 10237 3190 10192 3168 10194
      3167 10241 3168 10258
TIME...MOT...LOC 0449Z 228DEG 32KT 3188 10226
Special weather statement, May 7, 11:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1152 PM CDT WED MAY 7 2014

TXZ051-080530-
MARTIN-
1152 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN MARTIN COUNTY UNTIL 1230 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF TARZAN AT 1153
PM CDT...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3251 10191 3252 10171 3242 10171 3230 10171
      3221 10200 3228 10218
TIME...MOT...LOC 0453Z 228DEG 33KT 3227 10202

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:06 PM CDTSpecial Weather StatementMAFGlasscock24 min
May 7, 7:15 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell45 min
May 7, 7:35 PM CDTSpecial Weather StatementMAFGlasscock, Reagan25 min
May 7, 7:39 PM CDTSevere Thunderstorm WarningMAFPecos36 min
May 7, 7:56 PM CDTSevere Thunderstorm WarningMAFReagan49 min
May 7, 8:34 PM CDTSpecial Weather StatementMAFReagan26 min
May 7, 9:02 PM CDTSpecial Weather StatementMAFReagan28 min
May 7, 9:16 PM CDTRed Flag WarningMAF25 hr
May 7, 9:33 PM CDTSpecial Weather StatementMAFReagan27 min
May 7, 11:10 PM CDTSpecial Weather StatementMAFEctor35 min
May 7, 11:13 PM CDTSpecial Weather StatementMAFMartin32 min
May 7, 11:34 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
May 7, 11:34 PM CDTSpecial Weather StatementMAFMartin26 min
May 7, 11:49 PM CDTSpecial Weather StatementMAFMidland26 min
May 7, 11:54 PM CDTSpecial Weather StatementMAFCrane36 min
May 8, 12:04 AM CDTSpecial Weather StatementMAFMartin26 min
May 8, 12:09 AM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
May 8, 12:16 AM CDTSevere Thunderstorm WarningMAFMidland44 min
May 8, 12:33 AM CDTSpecial Weather StatementMAFMidland27 min
May 8, 12:39 AM CDTSpecial Weather StatementMAFMartin21 min
May 8, 12:50 AM CDTSpecial Weather StatementMAFUpton25 min
May 8, 12:58 AM CDTSpecial Weather StatementMAFHoward32 min
May 8, 1:03 AM CDTAreal Flood AdvisoryMAFHoward3 hr
May 8, 1:03 AM CDTSpecial Weather StatementMAFMidland27 min
May 8, 1:22 AM CDTSpecial Weather StatementMAFUpton23 min
May 8, 1:34 AM CDTSpecial Weather StatementMAFMitchell, Scurry26 min
May 8, 1:43 AM CDTSpecial Weather StatementMAFGlasscock32 min
May 8, 5:03 AM CDTHigh Wind WarningMAF18 hr
May 8, 5:03 AM CDTWind AdvisoryMAF10 hr
May 8, 2:39 PM CDTFire Weather WatchMAF14 hr

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.